Alert archive / Arizona / Flash Flood Warnings in 2006
Flash Flood Warning 16, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 7, 2006, 2:37 PM MST for Pima County, Arizona. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2006, 2:37 PM MST (21:37 UTC)
- Expired
- Jul 7, 2006, 3:00 PM MST
- In force
- 23 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:40 PM MST | FLASH FLOOD | 3 S Green Valley, AZ | 1.20 INCHES OF RAIN IN LESS THAN AN HOUR. WIDESPREAD STREET FLOODING. |
| Jul 7, 2:40 PM MST | FLASH FLOOD | Tucson, AZ | NUMEROUS REPORTS OF STREET FLOODING AND SEVERAL RAILROAD UNDERPASSES FLOODED DUE TO VERY HEAVY RAINFALL. |
| Jul 7, 3:00 PM MST | FLASH FLOOD | 2 Sse Tucson, AZ | CAR TRAPPED IN RISING WATERS OF ARROYO CHICO. TIME APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 072141 FFWTWC AZC019-072300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 237 PM MST FRI JUL 7 2006 THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED A * FLASH FLOOD WARNING FOR... EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN VALLEY * UNTIL 400 PM MST * AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH HEAVY RAIN MOVING SLOWLY NORTH ACROSS EASTERN PIMA COUNTY. SOME CLEARING HAS TAKEN PLACE AROUND GREEN VALLEY AND THIS WILL CONTINUE TO MOVE NORTH OVER THE NEXT HOUR. HOWEVER...DUE TO WIDESPREAD RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH AND A HALF...FLASH FLOODING DUE TO RUNOFF WILL CONTINUE THROUGH 4 PM. THUS THE FLASH FLOOD WARNING...THAT WAS TO EXPIRE AT 245 PM...HAS BEEN EXTENDED UNTIL 4 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3175 11135 3176 11051 3248 11049 3248 11134 $$ WEATHER.GOV/TUCSON
1 follow-up statement
000 WGUS75 KTWC 072259 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 353 PM MST FRI JUL 7 2006 AZC019-072303- PIMA AZ- 353 PM MST FRI JUL 7 2006 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR EASTERN PIMA COUNTY... ALTHOUGH RAINFALL RUNOFF WILL CONTINUE TO FILL INTO WASHES...ROADWAY DIPS...POOR DRAINAGE AREAS AND OTHER LOW LYING AREAS...THE THREAT FOR FLASH FLOODING HAS SUBSIDED. THEREFORE THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE AT 400 PM MST. HOWEVER...SIGNIFICANT RUNOFF CONTINUE TO FILL INTO BIG WASH ON THE NORTHWEST SIDE OF TUCSON. THIS WATER WILL EVENTUALLY DRAIN INTO THE CANADA DEL ORO WASH CAUSING FLOODING PROBLEMS ALONG BOTH WASHES. THEREFORE...THE FLASH FLOOD WARNING WILL BE REPLACED WITH AN URBAN AND SMALL STREAM ADVISORY FOR NORTHEAST PIMA COUNTY...INCLUDING THE CITY OF TUCSON UNTIL 600 PM MST. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. LAT...LON 3175 11135 3176 11051 3248 11049 3248 11134 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:00 PM MST, 37 minutes earlier.
Area forecast discussion, Jul 7, 2:00 PM MST, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST FRI JUL 7 2006 .SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER SOUTHWEST ARIZONA WILL GRADUALLY MOVE NORTHEAST ACROSS THE STATE TONIGHT. A LESS ACTIVE DAY IS EXPECTED ON SATURDAY BEFORE ANOTHER UPPER LEVEL DISTURBANCE MOVES OFF THE PACIFIC AND ACROSS NORTHERN ARIZONA ON SUNDAY. ONCE THIS SECOND DISTURBANCE PASSES...THE SUBTROPICAL HIGH WILL REPOSITION ITSELF FROM EASTERN ARIZONA INTO THE SOUTHERN PLAINS. ALTHOUGH MONSOON MOISTURE WILL REMAIN IN PLACE...THE POSITION OF THE HIGH WILL HELP TO SUPPRESS THUNDERSTORM DEVELOPMENT SOMEWHAT EARLY NEXT WEEK. && .DISCUSSION...WE ARE OFF TO THE RACES WITH A SIGNIFICANT FLASH FLOOD EVENT UNDERWAY OVER THE TUCSON METRO AREA. THE MOST ACTIVE AREA HAS BEEN ALONG A VORT LOBE OUT AHEAD OF THE MAIN CIRCULATION CORE JUST W OF THE PIMA COUNTY LINE. THIS LOBE WILL VERY SLOWLY ROTATE NE OVER THE NEXT SEVERAL HOURS INTO THE E CWA...WITH CLUSTERING...MERGING AND VERY SLOW CELL MOTIONS. WE ARE ALSO BE SEEING SOME ENHANCEMENT FROM OUTFLOW BOUNDARIES -- ONE MOVING W FROM THE EARLY MORNING ACTIVITY FROM W PIMA COUNTY...AND ANOTHER DROPPING SE FROM THE EARLY MORNING YAVAPAI COUNTY ACTIVITY. ALTHOUGH THE WATCH RUNS UNTIL 9PM...WE ARE CONCERNED THAT AS THE UPPER LOW SHEARS ACROSS CENTRAL AZ TONIGHT... ANOTHER VORT LOBE WILL FIRE A NOCTURNAL MCS. THOSE TEND TO BE CLOSER TO THE CORE AT NIGHT WHICH BASED ON EXTRAPOLATION WOULD PUT NE PINAL/N GRAHAM/N GREENLEE COUNTIES UNDER THE GREATEST THREAT. WILL MONITOR THAT POTENTIAL THIS EVENING FOR A POSSIBLE WATCH EXTENSION. WILL KEEP POPS GOING FROM KTUS EAST ALL NIGHT. WITH THE VORT FINALLY ON THE MOVE...WSW FLOW TAKING OVER AND A BIG DAY TODAY...SAT SHOULD BE A DOWN DAY FOR MUCH OF THE CWA. HAVE LOWERED POPS A NOTCH...BUT NOT TOO MUCH SINCE WE WILL HAVE PLENTY OF MOISTURE TO RECYCLE AND MID LEVEL TEMPS WILL STILL BE ON THE COOL SIDE. ALTHOUGH MOST OF AZ WILL BE IN DECENT SW FLOW BY SUN...THE NEXT UPSTREAM WAVE WILL BE MOVING INLAND TOWARD N AZ. NORMALLY SUCH A SYSTEM WOULD DRY US EVEN MORE BUT THIS ONE WILL HAVE A 60KT UPPER JET STREAK PASSING TO OUR N. THE 12Z RUNS SHOW SOME LOW LEVEL AGEOSTROPHIC FLOW WITH THIS FEATURE WHICH TRANSLATES TO A BRIEF REDEVELOPMENT OF SE-S WINDS FOR US. HAVE THUS INCREASED POPS SLIGHT ON SUN. AS WE HEAD INTO NEXT WEEK...THE WEAK MODEL CONSENSUS SHOWS THE MEAN RIDGE EXPANDING FROM SE AZ INTO THE SOUTHERN PLAINS. THIS IS GENERALLY A LOW GRADE PATTERN FOR US...NOT NECESSARILY BECAUSE THE MOISTURE WILL BE LACKING BUT BECAUSE OUR FLOW WILL TEND TO BE VERY WEAK. THAT WILL MAKE IT DIFFICULT FOR TSTMS TO PUSH OFF THE MOUNTAINS. ALL OF THIS IS SUBJECT TO CHANGE...OF COURSE...SINCE AN E-W HIGH LIKE THIS TENDS TO ALLOW AN INCREASE IN UPPER SUBTROPICAL LOWS MOVING W FROM THE GULF OF MEXICO. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH ZONES 19/30/32/33/34/35 UNTIL 9PM. && PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 1:10 PM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 110 PM MST FRI JUL 7 2006 AZZ019-029-030-032>035-082015- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 110 PM MST FRI JUL 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IN IN EFFECT UNTIL 900 PM MST. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. BECAUSE THE STORMS ARE MOVING SO SLOWLY...1 TO 2 INCHES OF RAIN IS LIKELY IN LESS THAN AN HOUR. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING UP TO DIME SIZE HAIL AND WIND GUSTS UP TO 60 MPH. THE THUNDERSTORMS WILL DIMINISH AFTER SUNSET THIS EVENING. HOWEVER... THERE IS A RISK OF SOME REDEVELOPMENT AFTER MIDNIGHT... PARTICULARLY OVER NORTHERN GRAHAM AND GREENLEE COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE RISK OF THUNDERSTORMS IS EXPECTED TO DIMINISH ON SATURDAY...WITH A SLIGHT UPSWING ON SUNDAY...AND ANOTHER DOWNTURN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-082015- WESTERN PIMA COUNTY- 110 PM MST FRI JUL 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BECAUSE THE AREA RECEIVED HEAVY RAIN EARLIER TODAY...IT IS UNLIKELY THAT STRONG THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING. HOWEVER... MOTORISTS SHOULD BE ON THE ALERT FOR WATER AND MUD STILL ON ROADWAYS FROM THIS MORNING/S HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
In the hours before
Local storm report, Jul 7, 2:08 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST FRI JUL 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLASH FLOOD 5 W BENSON 31.96N 110.39W
07/07/2006 COCHISE AZ COUNTY OFFICIAL
WEST BOUND INTERSTATE 10 CLOSED DUE TO FLOWING WATER OVER
THE ROADWAY AT MILE POST 300.
&&
EVANSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:32 PM MST | Flash Flood Watch | TWC | 8 hr | |
| Jul 7, 12:52 PM MST | Flash Flood Warning | TWC | Pima | 53 min |
| Jul 7, 1:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 50 min |
| Jul 7, 1:51 PM MST | Flash Flood Warning | TWC | Cochise | 54 min |
| Jul 7, 2:34 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 7, 3:38 PM MST | Flash Flood Warning | TWC | Cochise | 37 min |
| Jul 7, 4:42 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 33 min |
Nearby
Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.